Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 12, NWS Wilmington, NC

April 9, 1998Horry County, South Carolina

NWS Wilmington, NC issued this tornado warning at Apr 9, 1998, 7:15 AM EDT for Horry County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 7:15 AM EDT (11:15 UTC)
Expired
Apr 9, 1998, 7:45 AM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 4:00 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 091115 RRA
TORILM
SCC051-091145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
715 AM EDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...

  SOUTHERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 745 AM EDT

* AT 713 AM EDT... DOPPLER RADAR INDICATED A TORNADO 14 MILES WEST OF
  MYRTLE BEACH OR 7 MILES SOUTHWEST OF SOCASTEE MOVING EAST AT 55 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
        SOCASTEE                BY 720 AM EDT
        MYRTLE BEACH            BY 725 AM EDT


IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

IRELAND

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 9, 2:30 AM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 2:30 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 AM EDT THU APR 9 1998

RAH/CAE: RW/TRW LIKELY THIS MRNG INL/INTO AFTN CST. DECRSG CLDS TNGT
THEN PTSNY FRI W/ MAYBE A SLGT POP.

TRW ACTIVITY STILL FIRING OVR CNTL AL/NRN GA/SERN TN ALG CDFNT & PREFNTL
TROF W/ HELP FM NOSE OF UPR JET/STG VORT/GD UPR DIFLNC. ALL THESE
INGREDIENTS PROGD TO CONT MVG THIS WAY ON WSWLY FLOW ALF AHD OF UPR LO.
MODELS PROJECT BEST DYNAMICS/LLJ/INSTAB/THETA/CAPES/HELICITIES ACRS CWA
TWD 12Z INL CWA-18Z CST. SO CONT MENTION OF TRW THRU AT LST THE MRNG.
ETA DRAGS THE FNT THRU CWA LATE AFTN W/ DRYING BEHIND IT. A 2RY TROF/FNT
COMING THRU FRI BEING ACCOMPANIED BY GD WRAP ARND MOIST. W/ COLD POOL
MVG IN..HTG WL ONLY PROMOTE CLDS. PLUS WL HV TO WATCH FOR SUM -RA/DZ AS
SML PIECES OF VORT PASS ARND THE UPR LO MVG OFF MID-ATLC CST. FOR
TEMPS..LIKE THE FWC THRU THE PD BUT W/ SOME COMPROMISE TWD FAN TDY/FRI
W/ CLDS/CAA.

CWF: MDL BLYR WINDS/FOUS DATA STAY BELOW GALES THRU PD W/ ONLY MRP
HINTING AT THEM. SFC PRES GRAD INCRSS SUM AHD OF FNT & LLJ OF 50+ KT
PASSES THRU BY THIS AFTN. BUT MIXING REMAINS LTD DUE TO COOL WTRS. WL GO
W/ BRIEF GALES THIS AFTN N OF LTL RVR AS PER RAH REQ & STICK TO STG SCA
WORDING SWD. FROPA SHIFTS WINDS 1ST TO W THIS EVE THEN 2RY FROPA BRINGS
THEM TO NW FOR FRI W/ A RELAXING OF GRAD.

ILM TE 080/053 067/042 068 612
FLO TE 081/052 066/042 070 612

LGE

In the hours before

Special weather statement, Apr 9, 5:57 AM EDT, 1 hour 18 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-101015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
557 AM EDT THU APR 9 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS...A STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL
INTENSIFY AS IS MOVES TO THE MID ATLANTIC COAST BY THIS EVENING.
THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE CAROLINAS AND
OFF THE COAST BY EVENING. THE WIDESPREAD THUNDERSTORMS OVER THE
AREA THIS MORNING WILL END BY MID TO LATE MORNING. HOWEVER...MORE
STORMS COULD DEVELOP THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH
THE REGION.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN
EXCESS OF 58 MILES AN HOUR BUT ISOLATED TORNADOES ARE ALSO
POSSIBLE.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO
THE NATIONAL WEATHER SERVICE.

IRELAND
Special weather statement, Apr 9, 5:57 AM EDT, 1 hour 18 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-101015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
557 AM EDT THU APR 9 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS...A STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL
INTENSIFY AS IS MOVES TO THE MID ATLANTIC COAST BY THIS EVENING.
THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE CAROLINAS AND
OFF THE COAST BY EVENING. THE WIDESPREAD THUNDERSTORMS OVER THE
AREA THIS MORNING WILL END BY MID TO LATE MORNING. HOWEVER...MORE
STORMS COULD DEVELOP THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH
THE REGION.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN
EXCESS OF 58 MILES AN HOUR BUT ISOLATED TORNADOES ARE ALSO
POSSIBLE.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO
THE NATIONAL WEATHER SERVICE.

IRELAND

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:52 AM EDTSevere Thunderstorm WarningILMFlorence33 min
Apr 9, 6:58 AM EDTTornado WarningILMGeorgetown, Williamsburg47 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.